Alert archive / Kansas / River Flood Warnings in 2009
River Flood Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this river flood warning at Apr 19, 2009, 6:48 AM CDT for Sumner County, Kansas. It took effect at Apr 19, 2009, 1:00 PM CDT. It was in force for 91 min.
The area
The counties it named.
The facts
- Issued
- Apr 19, 2009, 6:48 AM CDT (11:48 UTC)
- In effect from
- Apr 19, 2009, 1:00 PM CDT
- Expired
- Apr 19, 2009, 2:31 PM CDT
- In force
- 91 min
- Issued by
- NWS Wichita, KS
- Flood severity
- Minor
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 11:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chikaskia River near Corbin (CBNK1). The gauge peaked at 9.68 ft at Apr 19, 2009, 11:00 AM CDT.
- Action stage
- 8 ft
- Minor stage
- 10 ft
- Moderate stage
- 19 ft
- Major stage
- 28 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 07151500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS43 KICT 191148
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
648 AM CDT SUN APR 19 2009
...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVER IN KANSAS...
CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC191-192348-
/O.NEW.KICT.FL.W.0003.090419T1800Z-090420T0600Z/
/CBNK1.1.ER.090419T1800Z.090419T1800Z.090419T1800Z.NO/
648 AM CDT SUN APR 19 2009
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* FLOOD WARNING FOR
THE CHIKASKIA RIVER NEAR CORBIN.
* FROM THIS AFTERNOON TO LATE TONIGHT...OR UNTIL THE WARNING IS
CANCELLED.
* AT 6:00 AM SUNDAY THE STAGE WAS 7.3 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS
AFTERNOON.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE
EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
CORBIN 10.0 7.3 SUN 06 AM 4.8 3.3 3.1
$$2 follow-up statements
000
WGUS83 KICT 191430
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
930 AM CDT SUN APR 19 2009
...THE FLOOD WARNING CONTINUES FOR THE FOLLOWING RIVER IN KANSAS...
CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC191-200230-
/O.CON.KICT.FL.W.0003.090419T1800Z-090420T0600Z/
/CBNK1.1.ER.090419T1800Z.090419T1800Z.090419T1800Z.NO/
930 AM CDT SUN APR 19 2009
THE FLOOD WARNING CONTINUES FOR
THE CHIKASKIA RIVER NEAR CORBIN.
* FROM THIS AFTERNOON TO LATE TONIGHT...OR UNTIL THE WARNING IS
CANCELLED.
* AT 9:00 AM SUNDAY THE STAGE WAS 9.3 FEET.
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER IS EXPECTED TO RISE TO NEAR FLOOD STAGE THIS
AFTERNOON.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE
EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
CORBIN 10.0 9.3 SUN 09 AM 4.6 3.2 3.0
$$000
WGUS83 KICT 191931
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
231 PM CDT SUN APR 19 2009
...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVER IN
KANSAS...
CHIKASKIA RIVER NEAR CORBIN AFFECTING SUMNER COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SAFETY MESSAGE...DO NOT DRIVE INTO FLOODED AREAS OR GO AROUND
BARRICADES. NEARLY HALF OF ALL FLOOD FATALITIES ARE VEHICLE RELATED.
&&
KSC191-192001-
/O.CAN.KICT.FL.W.0003.000000T0000Z-090420T0600Z/
/CBNK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
231 PM CDT SUN APR 19 2009
THE FLOOD WARNING IS CANCELLED FOR
THE CHIKASKIA RIVER NEAR CORBIN.
* AT 2:00 PM SUNDAY THE STAGE WAS 9.6 FEET.
* FLOOD STAGE IS 10.0 FEET.
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 9.7 FEET. THE
RIVER WILL FALL TO 4.4 FEET BY MONDAY MORNING.
* IMPACT...AT 10.0 FEET...FLOODING OF LOW-LYING AREAS CAN BE
EXPECTED...ESPECIALLY ALONG THE SOUTH BANK.
&&
FLD OBSERVED FORECAST 7 AM
LOCATION STG STG DAY TIME MON TUE WED
CORBIN 10.0 9.6 SUN 02 PM 4.4 3.2 3.0
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at Apr 19, 6:33 AM CDT, 15 minutes earlier.
Area forecast discussion, Apr 19, 6:33 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 633 AM CDT SUN APR 19 2009 .AVIATION...12Z TAFS...KRSL/KSLN/KHUT/KICT/KCNU RAIN SHIELD WILL EXIT THE CNU TERMINAL BY AROUND 16Z OR SO...AS POWERFUL UPPER LOW PRESSURE MOVES INTO MISSOURI. COULD SEE LOCALIZED POCKETS OF 4-5 SM VSBYS IN MODERATE/HEAVY RAIN AT CNU. ALSO...CANNOT RULE OUT AN ISOLATED LIGHTNING STRIKE...BUT THINKING CHANCES ARE TOO LOW TO WARRANT MENTION IN CNU TAF. IFR/MVFR CIGS WILL GRADUALLY DISSIPATE/LIFT FROM THE NORTHWEST THIS MORNING...AS DRIER AIR FILTERS SOUTHEAST. STRONG NORTHWEST WINDS WILL PREVAIL ACROSS THE ENTIRE AREA TODAY...BUT WILL DISSIPATE THIS EVENING. ADK && .PREV DISCUSSION... /ISSUED 324 AM CDT SUN APR 19 2009/ DISCUSSION... FORECAST CONCERNS WILL BE ENDING OF SHOWERS AND EMBEDDED STORMS EARLY TODAY..THEN MAINLY TEMPS FOR THE BEGINNING OF THE WEEK. TODAY: MAIN UPPER LOW FINALLY MAKING SOME PROGRESS TO THE EAST EARLY TODAY AS AN OPEN TROUGH. SHRA AND EMBEDDED TSRA CONTINUE ON THE BACKSIDE OF THE UPPER LOW AS WARM SECTOR AND ISENTROPIC LIFT WRAP SOME PRECIP INTO THE NW SIDE OF THE LOW WITH THE MAIN DEFORMATION ZONE ACROSS PORTIONS OF SOUTH CENTRAL KS. SHORT RANGE MODELS HANDLING THIS AREA OF SHRA PRETTY WELL...WITH THIS AREA OF SHRA MAKING SLOW PROGRESS TO THE EAST DURING THE MORNING HOURS ACROSS SOUTHEAST KS. WILL ALSO CONTINUE TO MENTION SOME ISOLATED TSRA UNTIL THIS AREA MOVES EAST...AS STEEP LAPSE RATES AND SOME ELEVATED INSTABILITY WILL KEEP SOME RUMBLES OF THUNDER AROUND. MAIN UPPER LOW MOVES INTO MO BY THIS AFTERNOON...WITH MOST OF THE PRECIP EAST OF THE AREA. AM A LITTLE CONCERNED ABOUT SLOW PROGRESS OF THE UPPER LEVEL...SO WILL KEEP SOLID CHANCE POPS IN EASTERN KS UNTIL MIDDAY. WILL SEE A DIMINISHING CLOUD TREND FROM WEST TO THE EAST AS THE AFTERNOON CONTINUES. GRADIENT TIGHTENS ON THE BACKSIDE OF THIS MAIN STORM SYSTEM...WITH SOME GUSTY WINDS FOR AREAS WEST OF INTERSTATE 135 AS MOSTLY SUNNY SKIES RETURN. DAYSHIFT WILL HAVE TO KEEP AN EYE ON THIS AS STEEP LAPSE RATES COULD LEAD TO WIND GUSTS TO 35 MPH. TONIGHT-WED: AS MAIN UPPER LOW MOVES INTO THE OHIO VALLEY...ANOTHER SHORTWAVE ACROSS SOUTHERN CANADA LOOKS TO DROP INTO THE GREAT LAKES. THIS WILL HELP BUILD AN UPPER LEVEL RIDGE OVER THE ROCKIES...WITH NW FLOW IN CONTROL ACROSS THE PLAINS FOR THE BEGINNING OF THE WORK WEEK. WILL SEE A GRADUAL WARMING TREND EACH DAY...AS NORTHWEST TO WEST FLOW LEADS TO NICE DOWNSLOPE CONDITIONS FOR TUE INTO WED. WILL INCREASE TEMPS BOTH DAYS TUE/WED IN CENTRAL KS WITH DRY CONDITIONS AND LOTS OF SUNSHINE. REST OF THE EXTENDED: RIDGE LOOKS TO BREAK DOWN FOR WED NIGHT INTO FRI...WITH SOUTH TO SOUTHWEST WINDS BRINGING SOME MID LEVEL MOISTURE BACK INTO THE AREA. MOST OF THIS MOISTURE ADVECTION WILL GO TO SATURATING THE MID LAYERS AS LIFT INCREASES ACROSS NORTHERN KS...SO WILL KEEP WED NIGHT INTO THU DRY. MAIN CONCERN WILL BE WARMING TEMPS AS DRY ATMOSPHERE ACROSS THE AREA WILL LEAD TO LARGE DIURNAL TEMP SWINGS WITH MAX TEMPS WELL ABOVE NORMAL FOR THU. COULD ALSO SEE SOME GUSTY WINDS ON THU INTO FRI AS GRADIENT AGAIN TIGHTENS. KETCHAM AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU BROAD UPPER LOW CONTINUES TO MAKE SLOW PROGRESS ACROSS PORTIONS OF SOUTH CENTRAL KS AT THIS TIME...WITH SHRA AND EMBEDDED TSRA FOR THE KICT AND KCNU TAFS. EXPECT THIS SHOWER AREA TO CONTINUE FOR AT LEAST THE NEXT 3 TO 4 HOURS AS DEFORMATION ZONE WITH THIS SYSTEM WITH EMBEDDED TSRA AND ASSOCIATED MVFR CEILINGS STAYING AROUND. EXPECT SHRA TO END FROM WEST TO EAST BY AROUND 12Z/SUN. FOR AREAS WEST OF THE UPPER LOW...AN AREA OF MVFR CEILINGS AROUND 1500 FEET WILL MOVE SOUTH INTO KRSL/KSLN BY 06-08Z/SUN AND EVENTUALLY KICT/KHUT BY 09-12Z/SUN. THIS AREA OF CEILINGS WILL SLOWLY LIFT AS THE DAYTIME HOURS...PROGRESS....WITH CLEARING SKIES MOVING INTO CENTRAL KS BY 18-21Z/SUN AS DOWNSLOPE FLOW SCOURS OUT THE LOW LAYER MOISTURE. KETCHAM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 64 42 70 45 / 50 0 0 0 HUTCHINSON 64 41 71 44 / 40 0 0 0 NEWTON 64 42 69 44 / 60 0 0 0 ELDORADO 63 42 68 44 / 70 0 0 0 WINFIELD-KWLD 64 43 69 45 / 60 0 0 0 RUSSELL 66 40 73 42 / 20 0 0 0 GREAT BEND 66 40 73 43 / 30 0 0 0 SALINA 64 40 71 42 / 40 0 0 0 MCPHERSON 64 41 71 43 / 40 0 0 0 COFFEYVILLE 63 44 66 44 / 80 0 0 0 CHANUTE 62 43 66 44 / 80 0 0 0 IOLA 62 43 65 43 / 90 0 0 0 PARSONS-KPPF 62 44 66 44 / 80 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Apr 19, 5:37 AM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 537 AM CDT SUN APR 19 2009 KSZ032-033-047>053-067>072-082-083-091>096-098>100-201045- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 537 AM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO AFFECT AREAS EAST OF THE KANSAS TURNPIKE FOR THE MORNING HOURS. LOCALLY HEAVY RAINFALL AND SOME LOWLAND FLOODING WILL ALSO BE POSSIBLE JUST EAST OF THE KANSAS TURNPIKE WITH TOTAL RAINFALL AMOUNTS OF 2 TO 3 INCHES POSSIBLE. A HIGH FIRE DANGER EXISTS ACROSS CENTRAL KANSAS THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A HIGH FIRE DANGER EXISTS IN ALL AREAS MONDAY. HOWEVER A VERY HIGH FIRE DANGER IS POSSIBLE IN ALL AREAS ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM
In the hours before
Special weather statement, Apr 19, 6:06 AM CDT, 42 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 606 AM CDT SUN APR 19 2009 KSZ093-191145- COWLEY- 606 AM CDT SUN APR 19 2009 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR COWLEY COUNTY... AT 601 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING LOCALLY HEAVY RAINFALL EXTENDING FROM NEAR WINFIELD TO ARKANSAS CITY. RAINFALL RATES MAY APPROACH ONE-HALF INCH TO ONE INCH PER HOUR. THE RAINFALL MAY PRODUCE MINOR STREET FLOODING. LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR FLOODING BECOME MORE IMMINENT. KLEINSASSER
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 8:37 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho | 23 min |
| Apr 18, 10:54 PM CDT | Areal Flood Warning | ICT | Butler, Cowley, Sedgwick, Sumner | 5 hr |
| Apr 19, 5:13 AM CDT | Areal Flood Warning | ICT | Butler, Chase, Greenwood | 2 hr |
| Apr 19, 11:14 AM CDT | River Flood Warning | ICT | Wilson | 21 hr |
| Apr 19, 3:56 PM CDT | River Flood Warning | ICT | Allen, Neosho | 19 hr |
| Apr 19, 3:56 PM CDT | River Flood Warning | ICT | Neosho | 29 hr |
| Apr 19, 3:56 PM CDT | River Flood Warning | ICT | Labette, Neosho | 52 hr |
| Apr 19, 3:56 PM CDT | River Flood Warning | ICT | Labette | 64 hr |
Nearby
River Flood Warnings in Kansas, 2009Every river flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.